Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 87, NWS Great Falls, MT

August 9, 2016Cascade County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 9, 2016, 5:37 PM MDT for Cascade County, Meagher County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 5:37 PM MDT (23:37 UTC)
Expired
Aug 9, 2016, 6:00 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Cascade County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 36 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:53 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

451 
WUUS55 KTFX 092337
SVRTFX
MTC013-059-100000-
/O.NEW.KTFX.SV.W.0087.160809T2337Z-160810T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
537 PM MDT TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
  NORTHWESTERN MEAGHER COUNTY IN CENTRAL MONTANA...

* UNTIL 600 PM MDT

* AT 537 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
  SOUTHEAST OF CASCADE...MOVING NORTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING ARE OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4699 11156 4714 11170 4741 11126 4714 11094
TIME...MOT...LOC 2337Z 231DEG 25KT 4710 11150 

HAIL...1.75IN
WIND...60MPH
 
$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM MDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
210 PM MDT TUE AUG 9 2016

...STRONG TO SEVERE STORMS LIKELY THIS AFTERNOON AND EVENING...

.DISCUSSION...

TONIGHT THROUGH THURSDAY...Upper low centered near the ID/WA/OR
border this afternoon will track ENE into NW MT this evening,
emerging east of the Glacier NP region by early Wed morning.
Thunderstorms have initiated over the higher terrain of Western MT
and will track NE in SW flow aloft ahead of the low through this
evening. Upper level jet streaming NE into S-central MT with
cooling aloft from the approaching upper low will lead to large
scale lift and increasing thunderstorm coverage over much of the
forecast area this afternoon, except for far southern portions of
the area near the WY border where the airmass is driest and
furthest removed from the influence of the upper low. Greatest
potential for widespread coverage and more intense convection
continues to be across north-central MT late this afternoon
through early this evening, where low level E/NE winds to the
north of an inverted surface trough have brought dewpoints to near
or above 50F and will provide additional directional wind shear
for potentially severe storms with damaging wind and large hail
being the main threats. Surface trough to the SE and upper low to
the NW shifts east this evening with winds becoming NW at the
surface after the initial convective activity moves through.
Additional energy associated with the upper low will likely
provide another round of showers and weaker thunderstorms late
this evening into the overnight period, particularly across NW
portions of the forecast area. Cooler and drier air surges across
the region WEdnesday as the upper low tracks NE along and north of
the US/Canadian border. Moisture wrapping around the upper low
will mainly impact areas along and north of Hwy- 2 through the
day, ending from west to east Wednesday afternoon. Otherwise,
gusty west winds will be widespread Wednesday with temperatures
about 10-15 degrees below seasonal averages. A NW flow remains
across the region Thursday with rising heights for warmer
conditions with a small chance afternoon showers and
thunderstorms. Hoenisch

THURSDAY NIGHT THROUGH TUESDAY...The period begins with an upper
ridge amplifying over the west coast and northwest flow aloft
over the area. Short wave energy embedded within this flow aloft
will result in isolated showers and thunderstorms across central
and northern Montana Thursday night and then again Friday
afternoon. The ridge then moves east and ushers in a warm and dry
period, lasting from Friday night through midday Sunday. The
models bring a rather fast moving upper trof across the Pacific
Northwest Sunday afternoon and the divergent southwest flow aloft
out ahead of this feature will help initiate isolated to scattered
thunderstorms along the Rocky Mountain Front which will then move
out onto the plains through Sunday evening. The European model
begins to rebuild the upper ridge over western Montana on Monday
while the GFS is a bit slower in moving the upper trof out of the
area. Have gone with the drier ECMWF for Monday. The flow aloft
becomes more westerly on Tuesday with dry conditions continuing.
Temperatures will be near to slightly below seasonal averages to
start the period but will warm to above average readings from
Sunday through midweek.

&&

.AVIATION...
UPDATED 1750Z.
Upper level low moves across northern ID this afternoon and across
NW MT this evening, emerging east of the continental divide along the
MT/AB border Wednesday morning. SW flow aloft through this afternoon
with increasing thunderstorm coverage late this afternoon through
this evening ahead of an eastward moving cold front associated with
the upper low. NE to east winds at area terminals will persist until
the front passes this evening which will be accompanied by a wind
shift to the W/NW. Some Thunderstorms this evening could produce
large hail and damaging winds, particularly across N-central MT.
Thunderstorms will diminish in coverage and intensity late this
evening but additional moisture circulating around the low will
spread showers and perhaps a few isolated thunderstorms across
northern terminals late tonight into WEdnesday morning. VFR
conditions prevail with MVFR conditions in the vicinity of
thunderstorms as well as gusty erratic winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  74  50  79 /  60  30  10  20
CTB  52  68  51  76 /  80  70  20  40
HLN  51  76  52  80 /  50  10  10  20
BZN  46  78  47  80 /  10  10  10  20
WEY  40  68  37  69 /  10   0   0  20
DLN  43  75  45  77 /  10  10  10  10
HVR  56  72  55  78 /  70  30  20  20
LWT  51  75  51  76 /  20  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 9, 4:50 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             28 WSW BYNUM            47.84N 112.87W
08/09/2016  E1.50 INCH       TETON              MT   FOREST SERVICE

            RELAYED FROM BEAR TOP LOOKOUT

&&

JAA
Special weather statement, Aug 9, 4:57 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT TUE AUG 9 2016

MTZ012-013-049-092345-
CASCADE MT-EASTERN TETON MT-CHOUTEAU MT-
457 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHOUTEAU...
NORTHWESTERN CASCADE AND SOUTHEASTERN TETON COUNTIES UNTIL 545 PM
MDT...

AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FORT  SHAW...OR 17 MILES NORTH OF CASCADE...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POWER...FORT SHAW...FORT  SHAW...VAUGHN AND SUN RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4739 11171 4749 11192 4787 11159 4771 11124
TIME...MOT...LOC 2257Z 211DEG 24KT 4752 11174

KJ
Special weather statement, Aug 9, 5:01 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
501 PM MDT TUE AUG 9 2016

MTZ012-013-048-049-092345-
SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT-
CHOUTEAU MT-
501 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHOUTEAU...NORTHWESTERN
CASCADE...SOUTHEASTERN TETON AND CENTRAL LEWIS AND CLARK COUNTIES
UNTIL 545 PM MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAIRFIELD...OR 20 MILES SOUTHEAST OF CHOTEAU...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...DUTTON...POWER AND SIMMS.

LAT...LON 4740 11202 4755 11218 4795 11186 4773 11140
TIME...MOT...LOC 2301Z 224DEG 22KT 4756 11197

KJ
Special weather statement, Aug 9, 5:02 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 PM MDT TUE AUG 9 2016

MTZ009-046-048-049-092345-
EASTERN PONDERA MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT-
NORTHERN ROCKY MOUNTAIN FRONT MT-
502 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TETON AND
SOUTHEASTERN PONDERA COUNTIES UNTIL 545 PM MDT...

AT 502 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHOTEAU...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONRAD...CHOTEAU...BRADY...FARMINGTON AND PENDROY.

LAT...LON 4776 11195 4781 11228 4822 11231 4821 11169
TIME...MOT...LOC 2302Z 160DEG 10KT 4787 11213

KJ
Special weather statement, Aug 9, 5:27 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 PM MDT TUE AUG 9 2016

MTZ012-100015-
CASCADE MT-
527 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE AND NORTHWESTERN
MEAGHER COUNTIES UNTIL 615 PM MDT...

AT 527 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN.

LAT...LON 4744 11144 4723 11105 4700 11147 4700 11153
      4696 11154 4694 11157 4706 11177
TIME...MOT...LOC 2327Z 221DEG 21KT 4706 11160

KJ
Special weather statement, Aug 9, 5:34 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
534 PM MDT TUE AUG 9 2016

MTZ012-013-100015-
CASCADE MT-CHOUTEAU MT-
534 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU AND
NORTHWESTERN CASCADE COUNTIES UNTIL 615 PM MDT...

AT 534 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF CASCADE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE...TRACY...ULM...
MALMSTROM AFB AND FIRST PEOPLES BUFFALO JUMP STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4719 11152 4733 11175 4774 11133 4752 11097
TIME...MOT...LOC 2334Z 221DEG 21KT 4737 11153

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:12 PM MDTSpecial Weather StatementTFXLewis and Clark48 min
Aug 8, 6:37 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
Aug 8, 7:13 PM MDTSpecial Weather StatementTFXCascade47 min
Aug 8, 7:32 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 8, 7:59 PM MDTSpecial Weather StatementTFXTeton46 min
Aug 8, 8:12 PM MDTSpecial Weather StatementTFXTeton48 min
Aug 8, 8:43 PM MDTSpecial Weather StatementTFXPondera, Teton47 min
Aug 8, 9:30 PM MDTSpecial Weather StatementTFXPondera45 min
Aug 9, 2:38 PM MDTSpecial Weather StatementTFXBroadwater22 min
Aug 9, 2:45 PM MDTSpecial Weather StatementTFXLewis and Clark30 min
Aug 9, 2:49 PM MDTSpecial Weather StatementTFXToole26 min
Aug 9, 3:37 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Aug 9, 3:41 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
Aug 9, 3:48 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 9, 3:53 PM MDTSpecial Weather StatementTFXLewis and Clark37 min
Aug 9, 3:56 PM MDTSpecial Weather StatementTFXTeton49 min
Aug 9, 4:10 PM MDTSpecial Weather StatementTFXTeton50 min
Aug 9, 4:17 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 9, 4:27 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Pondera, Teton33 min
Aug 9, 4:30 PM MDTSevere Thunderstorm WarningTFXCascade30 min
Aug 9, 4:46 PM MDTSpecial Weather StatementTFXTeton44 min
Aug 9, 4:57 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 9, 5:01 PM MDTSpecial Weather StatementTFXTeton44 min
Aug 9, 5:02 PM MDTSpecial Weather StatementTFXTeton43 min
Aug 9, 5:27 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 9, 5:34 PM MDTSpecial Weather StatementTFXCascade41 min
Aug 9, 5:43 PM MDTSpecial Weather StatementTFXJudith Basin47 min
Aug 9, 5:45 PM MDTSpecial Weather StatementTFXPondera45 min
Aug 9, 5:52 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin38 min
Aug 9, 5:56 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin, Meagher49 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.